Hello Guest, Welcome to Apnea Board !
As a guest, you are limited to certain areas of the board and there are some features you can't use.
To post a message, you must create a free account using a valid email address.

or Create an Account


New Posts   Today's Posts

Insomnia in the elderly with apnea?
#1
Well, seems hard for me to believe, but I'll be 72 soon. Sure don't feel it. Other than some mild blood pressure and lowering cholesterol meds, doing fine. Regular exercise, great marriage, finances under control -- a happy life with not a lot of stress. Why am I mentioning this? Because I don't see these as factors in insomnia, yet I have it.

Go to sleep, fairly well, but difficulty maintaining sleep and getting proper sleep -I think. My CPAP is performing great, my AHI is 3.4 at the most, usually less.

BUT, I wake up during the night and just can't go back to sleep. I do not have anxiety, nor panic attacks (years ago I did experience these, but no longer)

Tried Benadryl, Melatonin, and my doctor recently put me on Remeron (Mirtazapine). Been on it about a week. This has not helped. I am feeling unusual, inexplicable, illogical mood shifts and some daytime drowsiness.

I suspect I am not getting enough REM sleep, or useful sleep due to my circadian rhythms being off. Dreams are mild and no nightmares.

I have tried many non-pharmacological remedies, such as turning off TV an hour or so before bedtime, avoiding drama programs, eating more healthy -- has not helped. I feel I need some kind of medication. My primary physician does not see that I have a problem and is not helping me beyond suggesting Benadryl.

The sleep clinic only wants to adjust my CPAP (which is fine) and does not prescribe medications.

I am very open to suggestions, but feel I need some kind of medication. Obviously this would need to be through a medical doctor so as to avoid any adverse reactions with present medication.

I solicit your input. Medications? OTC or prescription? Homeopathic? Thanks
Post Reply Post Reply
#2
I share the same symptoms, but I'm 55. I hoped CPAP would help with my insomnia but it hasn't and I have the same problem of waking up after about 4 hours and not being able to get back to sleep. Sometimes I can doze off and on for the rest of the night but it's not the deep restful sleep I get earlier in the evening. I've done all the sleep hygiene tips you mention as well.

I've been on 30mg of Temazapam for several years now and it's worked for me, but I don't feel invigorated in the morning. In other words, it knocks me out for about 6-7 hours but I don't feel refreshed in the morning as if I got the same hours of sleep without it. The Temazapam is prescribed by my GP, but my sleep clinic doctor also prescribed 10mg of Sonata for short term insomnia, for those nights that I wake up at 2-3 in the morning and can't get back to sleep. Those worked fairly well at first but they're not much help for me anymore. You might want to investigate that route, it might work for you.

And I might add, I have very low stress right now as well. I don't really have any major issues in my life that I have to deal with (I consider myself very lucky for that).

Good luck
Post Reply Post Reply
#3
Hi DB...

I am 65 and have had some insomnia issues, especially dealing with CPAP pressures.

I found the blog post for RobySue's "dealing with CPAP insomnia very useful:

http://adventures-in-hosehead-land.blogs...er_19.html

Also Barry Krakow's book: Sound Sleep Sound Mind, is very good.

What I have learned recently is that as we age it is not that we need less sleep, but that our ability to sleep lessens. Apparently we produce less melatonin as we age...also the stress hormone Cortisol has a lot to do with sleeplessness, I am now taking a supplement to try to reduce cortisol.

As you know there are many medications and supplements out there, it is difficult to say what can work for any individual. I am trying again, Valerian, in preparation for a sleep study, 30-40 drops of tincture at bed time. Seems to work...

As for the waking up and not being able to get back to sleep, that can be tough to stop, what works for me is to imagine a peaceful, relaxing scene in my mind and let the brain be there...but that's me...:-)

I hope you find an answer soon...

all the best,

Storywizard
Post Reply Post Reply


#4
(07-28-2015, 08:05 AM)Dolla Bill Wrote: Tried Benadryl, Melatonin, and my doctor recently put me on Remeron (Mirtazapine). Been on it about a week. This has not helped. I am feeling unusual, inexplicable, illogical mood shifts and some daytime drowsiness.
These are the side effects of the drug
Difficulty sleeping is one of the reported common side effects of taking statin drugs

Sometimes taking less is more

Post Reply Post Reply
#5
(07-28-2015, 04:02 PM)zonk Wrote:
(07-28-2015, 08:05 AM)Dolla Bill Wrote: Tried Benadryl, Melatonin, and my doctor recently put me on Remeron (Mirtazapine). Been on it about a week. This has not helped. I am feeling unusual, inexplicable, illogical mood shifts and some daytime drowsiness.
These are the side effects of the drug
Difficulty sleeping is one of the reported common side effects of taking statin drugs

Sometimes taking less is more

Zonk. is Remeron (Mirtazapine) a statin?
Post Reply Post Reply
#6
http://www.drugs.com/mirtazapine.html

mirtazapine is not for cholesterol, it is an antidepressant. Insomnia is in the list of side effects, though.
هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه
Tongue Suck Technique for prevention of mouth breathing:
  • Place your tongue behind your front teeth on the roof of your mouth
  • let your tongue fill the space between the upper molars
  • gently suck to form a light vacuum
Practising during the day can help you to keep it at night

هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه هههههه
Post Reply Post Reply


#7
(07-28-2015, 05:14 PM)Dolla Bill Wrote: Zonk. is Remeron (Mirtazapine) a statin?
No, but you said "Other than some mild blood pressure and lowering cholesterol meds, doing fine"
Lowering cholesterol meds are statins

[Image: Tea-Pot.jpg]

I've not figured out how to do multiple quotes, explained to me few times and still haven't got it

Apology-2


Post Reply Post Reply
#8
50+ here. If I sleep for 4 or 5 hours and I wake up, heck it's off the the living room and listening to Classical rock|orchestra|smooth jazz|southern rock or just veg out. It takes me a couple of hours to get back to sleep. I dislike taking anything to help me sleep.


Using FlashAir W-03 SD card in machine. Access through wifi with FlashPAP or Sleep Master utilities.

I wanted to learn Binary so I enrolled in Binary 101. I seemed to have missed the first four courses. Big Grinnie

Post Reply Post Reply
#9
I can't help you with the insomnia, but want to bring to your attention a recent study that showed that extended Benedryl use by older folks may increase the risk of developing dementia. Used infrequently, or by younger people, it is a nonproblem. I have not seen a confirming study, so who knows if they actually are barking up the wrong tree.

http://www.clinicalcorrelations.org/?p=6162
Post Reply Post Reply


#10
(07-28-2015, 05:35 PM)DariaVader Wrote: http://www.drugs.com/mirtazapine.html

mirtazapine is not for cholesterol, it is an antidepressant. Insomnia is in the list of side effects, though.

According to the article in wikipedia it is a tetracyclic antidepressant and is often used as a "hypnotic" - i.e. a sleep aid. Anxiety and agitation are listed amond the "rare" side effects, whereas somulence is listed among the very frequent side effects. Use for insomnia is an "off label" use but it is commonly used for that.

Of course, just because a side effect is "rare" doesn't mean you don't have it. I would get back to the doctor about it.
Ed Seedhouse
VA7SDH

The above is my opinion.  It is just possible that I may, occasionally, be mistaken.

I am neither a Doctor, nor any other kind of medical professional.

Everything put together sooner or later falls apart.
Your brain is not the boss.
Our forefathers took drugs.
He's no fun he fell right over.
Post Reply Post Reply


Possibly Related Threads...
Thread Author Replies Views Last Post
  [Symptoms] Not sure if sleep apnea/insomnia/anxiety AJ87 4 208 03-30-2017, 09:27 AM
Last Post: trish6hundred
  Trazodone for insomnia Dolla Bill 22 3,498 02-19-2017, 05:21 AM
Last Post: 49er
  sleeping pills for insomnia? EssienM 12 682 01-27-2017, 04:00 PM
Last Post: Sleepster
  Bernerbits' ongoing CPAP/meds/insomnia saga bernerbits 63 3,564 11-23-2016, 10:45 AM
Last Post: richb
  Insomnia getting worse 3 months into therapy baconjurer 3 977 10-05-2016, 11:50 PM
Last Post: PoolQ
  Sleep Wake Junk and insomnia 0rangebear 5 626 07-09-2016, 02:49 PM
Last Post: Crimson Nape
  insomnia & cpap not giving restful sleep doowop44 8 1,111 02-25-2016, 04:21 PM
Last Post: doowop44

Forum Jump:

New Posts   Today's Posts




About Apnea Board

Apnea Board is an educational web site designed to empower Sleep Apnea patients.

For any more information, please use our contact form.